B12 Patch B12 Patch B12 Patch
B12 Patch
B12 Patch
B12 Patch   B12 Patch
B12 Patch Product Information B12 Patch About Vitamin B12 B12 Patch Research B12 Patch FAQ B12 Patch Reviews B12 Patch Blog B12 Patch Contact Us B12 Patch Order B12 Patch
  

  

Does GERD cause Vitamin B12 Deficiency?

 

 

Gastroesophageal reflux disease (GERD) does more than just give you constant heartburn- chronic acid reflux can create a host of ailments that many people don’t link with symptoms of GERD, including vitamin B12 deficiency.

Does GERD cause Vitamin B12 Deficiency? B12 Patch

What is GERD?

Gastroesophageal reflux disease (GERD) is a digestive system disorder which prevents food from traveling through your stomach and intestines, and instead causes the food you eat, along with digestive enzymes, to seep back through the esophagus, causing irritation, heartburn, and other debilitating symptoms.

11 Surprising Symptoms of GERD

GERD and vitamin B12 deficiency

If you take GERD medications, protein pump inhibitors (PPIs), then you are at risk for vitamin B12 deficiency.

That’s because your body relies on certain digestive enzymes in order to properly extract vitamin B12 (cobalamin) from the foods you eat- meat, fish, and poultry.

As the function of GERD medications is to stop making these digestive enzymes, your body’s ability to manufacture intrinsic factor is impaired, resulting in vitamin B12 malabsorption, a condition in which vitamin B12 travels through your esophagus and the rest of your GI tract, without ever getting digested or distributed through the blood, resulting in severe vitamin B12 deficiency, or vitamin B12 anemia.

Because of GERD medications for acid reflux, vitamin B12 deficiency is often a comorbid condition of GERD, one that goes undetected for years, until depleted levels of vitamin B12 begin to manifest themselves by producing debilitating ailments, symptoms which are not always linked automatically to vitamin B12 deficiency.

Symptoms indicating vitamin B12 deficiency, which may occur as an indirect result of GERD, include:

  • Extreme fatigue
  • Depression
  • Anxiety
  • Memory loss
  • Painful tingling in the hands and feet (pins and needles)
  • Numbness
  • Muscle spasms, twitches
  • Vision problems
  • Stomachaches
  • Diarrhea

Take action

If you suffer from GERD and take PPIs or medications which reduce stomach acids, then it’s important to get your vitamin B12 levels checked frequently with a simple blood test.

If you are B12 deficient, and you wish to continue taking GERD medicines, then you will need to supplement with mega-doses of non-dietary vitamin B12, until your vitamin B12 levels get back to normal.

Your turn!

Do you have any questions or suggestions?  Please leave your comments below.

Share with your friends!

If you found this article helpful, then please share with your friends, family, and coworkers by email, Facebook, or Google+.

Like this? Read more:

25 Medications that Cause Vitamin B12 Deficiency

GERD led to B12 Deficiency- What do I eat now?

Absorbing Vitamin B12, a Metabolic Gastrointestinal Journey

Sources:

Gastroesophageal reflux disease- PubMed Health

B12 deficiency: a silent epidemic with serious consequences

Image(s) courtesy of Ambro/FreeDigitalPhotos.net

Tags: , , , , , ,

Leave a Reply

You must be logged in to post a comment.

Home | Shipping & Return Policy | Privacy Policy | Product Information | Research | Order Now | Customer Reviews | Site Map | Affiliate Program
B12 Patch